Coping with medication side effects
- Get moderate physical activity for a half-hour several days of the week, such as walking, to decrease stress, improve mood and feel more energized.
- Eat a healthy diet and drink plenty of fluids. A low-fat, high-fiber breakfast of whole grains and fruits will give you lasting energy. Sugary cereals, juices and caffeinated drinks will make you feel sluggish later in the day.
- Take a brief nap during the day.
- Ask your doctor if you can take your medication at bedtime.
Memory problems and mental fuzziness can be side effects of some medications, symptoms of depression, and also electroconvulsive therapy (ECT).
Mental activity keeps your mind sharp and agile. And the same kinds of activities that can stimulate your mind, can improve your mood. Try:
- learning to play a musical instrument.
- playing Scrabble, Sudoku or doing crossword puzzles. Here’s a good source for a fun mental work-out.
- interacting with others.
- starting a new hobby, such as crafts, painting, biking or bird-watching.
- learning a foreign language.
- staying informed about what’s going on in the world.
- exercise programs involving both aerobic exercise and strength training, with exercise sessions lasting at least 30 minutes.
As for herbal remedies, the Alzheimer’s Society says: yes on ginkgo biloba, maybe on sage, but no on ginseng.
A patient taking an anti-seizure medication sometimes prescribed as a mood stabilizer experienced several weeks of severe paranoia, agitation and episodes of rage before she noticed that these symptoms coincided with the start of this treatment. Checking several sources of drug information, she found that it was known to cause “agitation, irritation, mood changes.” Within days of stopping the medication, the severe mood and behavior ceased.
If you suspect a new drug may be causing mood or behavior changes, find out about the drug’s side effects and talk to your doctor.
Nausea typically begins within a week of starting treatment, but it often goes away on its own within a few weeks as your body adjusts to the medication.
- Take the medication with food.
- Drink plenty of fluids throughout the day, such as unsweetened fruit juice, cool water or flat ginger ale.
- Try an antacid or bismuth subsalicylate (Pepto-Bismol).
- If available, take a slow-release form of your medication.
- Talk to your doctor about a dosage change.
See also Diarrhea
Selective serotonin reuptake inhibitors (SSRIs) are more likely than other antidepressants to cause sexual side effects, particularly delayed orgasm or inability to achieve orgasm. Tricyclic antidepressants (TCAs) are more likely to cause erectile dysfunction.
Talk to your doctor about:
- finding a dose that minimizes sexual side effects but still works for you.
- considering a drug that requires only a once-a-day dose, and schedule sexual activity before taking that dose.
- adding or switching to an antidepressant that may counteract these effects, such as bupropion (Wellbutrin, Wellbutrin SR, Wellbutrin XL) or mirtazapine (Remeron, Remeron Soltab).
- taking a medication intended to directly treat sexual dysfunction.
- a “drug holiday” – stopping the medication for a day or so each week.